Minnesota, 2016Winter Weather in Minnesota, February 29, 2016
February 29, 2016 · NWS FSD · 8 events in 8 counties and zones
Snow accumulated 2 to 5 inches in southwest Minnesota from early afternoon of February 29th to a little after midnight on March 1st. The snowfall made travel hazardous, with several accidents but no known fatalities or injuries.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow accumulated 2 to 5 inches in southwest Minnesota from early afternoon of February 29th to a little after midnight on March 1st. The snowfall made travel hazardous, with several accidents but no known fatalities or injuries. Winds were not strong enough to cause blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 29, 11:37 AM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Feb 29, 11:37 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1137 AM CST MON FEB 29 2016
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 354 AM CST MON FEB 29 2016
POTENT COLD FRONT DROPPING RAPIDLY SOUTHWARD THROUGH NORTHERN SOUTH
DAKOTA AND EAST CENTRAL MINNESOTA WILL PUSH INTO THE HIGHWAY 14
CORRIDOR WITHIN THE NEXT HOUR OR SO. THIS FRONT QUICKLY EXITS THE
REGION TO THE SOUTH BY MID MORNING...BRINGING GUSTY NORTHERLY WINDS
AND STRONG COLD AIR ADVECTION. WINDS WILL AVERAGE 20 TO 30 KT WITH
GUSTS 35 KT THIS MORNING...THEN DECREASE THROUGH THE AFTERNOON.
TEMPERATURES WILL FALL THROUGH THE DAY TODAY...WITH MOST
LOCATIONS NORTH OF I90 EXPECTED TO HAVE ALREADY REACHED THEIR HIGH
TEMPERATURE TODAY. USED CONSMOS GUIDANCE PRIMARILY FOR TEMPERATURE
TRENDS.
CLOUDS WILL CONTINUE TO INCREASE TODAY WITH THE ARRIVAL OF THE
FRONT. THE DRY MID LEVELS ARE EXPECTED TO BECOME BETTER SATURATED
THIS AFTERNOON AHEAD OF A MID LEVEL WAVE APPROACHING FROM THE
NORTHWEST. STRONG MID LEVEL FRONTOGENESIS DEVELOPS ACROSS SOUTH
CENTRAL SOUTH DAKOTA INTO THE MID MISSOURI VALLEY AND HANGS WEST TO
EAST ACROSS THE REGION JUST SOUTH OF I90 THROUGH THE EVENING.
FURTHERMORE...MODELS BRING A STRONG AREA OF PV/DIV-Q/OMEGA IN THE
VICINITY OF THE FRONTOGENETIC FORCING THIS EVENING INTO THE EARLY
MORNING HOURS WITH THE SHORTWAVE DIGGING INTO SOUTHEAST SOUTH
DAKOTA.
EXPECT LIGHT TO MODERATE SNOWFALL TO SPREAD EAST ACROSS THE ENTIRE
FORECAST AREA DURING THIS TIME FRAME....BEGINNING WEST OF THE JAMES
RIVER AROUND MIDDAY/EARLY AFTERNOON...AND INTO THE I29 CORRIDOR AND
POINT EAST BY MID/LATE AFTERNOON. THE UPPER TROUGH SWINGS EAST OF
THE REGION AROUND DAYBREAK ON TUESDAY. SNOW WILL REMAIN LIKELY
OVERNIGHT...ESPECIALLY ACROSS AREAS ALONG AND SOUTH OF I90...BUT
GRADUALLY TAPERING OFF FROM THE WEST AFTER MIDNIGHT AS THE WAVE
EXITS. SECONDARY WAVE FOLLOWING LATE TONIGHT MAY ALLOW SOME
SCATTERED LIGHT SNOW SHOWERS TO LINGER WEST OF I29...SO WILL LEAVE
LOW END POPS HERE LATE. WENT AHEAD AND BUMPED UP SNOWFALL AMOUNTS A
LITTLE...MAINLY IN THE I90 CORRIDOR AND INTO THE IOWA GREAT LAKES
AREA WHERE THE BEST LIFT AND FORCING LINE UP. LOOKING AT PRIMARILY 1
TO 3 INCHES...BUT CANNOT RULE OUT LOCALLY HIGHER AMOUNTS IN THE AREA
OF STRONGER FORCING OUTLINED ABOVE /I90 CORRIDOR/.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 354 AM CST MON FEB 29 2016
IT WILL BE A COOL START FOR MARCH WITH TEMPERATURES WELL BELOW
NORMAL. THE AMERICAN MODELS...NAM AND GFS...SUGGEST THE POTENTIAL
FOR SOME LIGHT ACCUMULATING SNOW LINGERING SOUTH OF I-90 THROUGH THE
MORNING HOURS ON TUESDAY. HOWEVER...IT APPEARS AS THOUGH THERE ARE
SATURATION ISSUES IN THE ICE PRODUCTION LAYER. WITH WEAK COLD AIR
ADVECTION LASTING THROUGH THE MORNING HOURS NEAR THE SURFACE...THE
ICE PRODUCTION LAYER THICKENS AND APPROACHES THE SURFACE. COULD BE
ENOUGH MOISTURE AT TIMES TO RESULT IN A FEW FLURRIES AND HAVE ADDED
MENTION THROUGH THE MORNING HOURS. AS BROAD SURFACE RIDGE BUILDS
INTO THE FORECAST AREA MID DAY ATMOSPHERIC COLUMN DRIES OUT LEADING
TO AT LEAST BREAKS IN THE CLOUDS. WITH FRESH SNOW COVER ACROSS THE
AREA...HAVE SIDED WITH COOLER GUIDANCE VALUES.
CLOUDS WILL BE ON THE INCREASE ON WEDNESDAY AHEAD OF A WAVE MOVING
FROM MONTANA INTO THE CENTRAL PLAINS. WHILE THE FOCUS APPEARS TO BE
TO THE SOUTH OF THE FORECAST AREA...THE MISSOURI RIVER VALLEY MAY GET
IN ON THE EDGE OF THE ACTION AND KEPT CHANCE POPS ACROSS THE
SOUTHERN EDGE OF THE FORECAST AREA.
TOWARDS THE WEEKEND...A LEADING WAVE MOVES THROUGH THE AREA ON
FRIDAY AS FLOW ALOFT TRANSITIONS FROM NORTHWEST TO MORE OF A
WESTERLY FLOW. THE FLOW APPEARS TO BE FAIRLY DIRTY...BUT TIMING OF
VARIOUS SYSTEMS IS DIFFICULT IF NOT IMPOSSIBLE TO PIN POINT AT THIS
POINT. WOULD NOT BE SURPRISED IF POPS GET INTRODUCED AS TIME FRAME
APPROACHES.
BOTH THE GFS AND ECMWF SHOW A WAVE SEPARATING OFF THE WEST COAST ON
SUNDAY WITH SOME OF THE ENERGY GETTING CAUGHT UP IN THE NORTHERN
BRANCH OF THE JET...WHILE THE SECOND PIECE OF ENERGY UNDERGOES QUITE
A BIT OF STRENGTHENING AS 150+ KT JET MAX WORKS INTO THE BACKSIDE OF
THE TROUGH. THIS PIECE OF ENERGY IS EXPECTED TO MOVE INTO THE
CENTRAL PLAINS ON MONDAY...POTENTIALLY AFFECTING THE AREA JUST
OUTSIDE OF THE 7 DAYS. THIS WAVE LOOKS TO BE THE STRONGEST OF THE
WAVES FOR THE NEXT WEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1137 AM CST MON FEB 29 2016
VFR WILL LOWER FROM THE NORTHWEST TO CEILINGS 1-3K FEET AND
VISIBILITIES 3-5SM/-SN 18Z-01/02Z. FURTHER LOWERING TO CEILINGS
NEAR 1K FEET AND VISIBILITIES BELOW 3SM/-SN WILL FOLLOW RAPIDLY
FROM THE NW EXCEPT FAR SOUTHWEST AND NORTHEAST PARTS OF THE AREA
INCLUDING MUCH OF SOUTHWEST MN. IMPROVEMENT IN VISIBILITIES TO VFR
WILL TAKE PLACE FROM THE NW 01/06Z-12Z AS THE SNOW DECREASES.
CEILINGS 1-3K FEET WILL LIKELY CONTINUE THROUGH 01/18Z.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Feb 29, 4:23 AM CST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 AM CST MON FEB 29 2016
IAZ001>003-012>014-020>022-031-032-MNZ089-090-097-098-NEZ013-014-
SDZ038-039-050-052>071-011030-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-
DAKOTA-BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-
BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-
HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
423 AM CST MON FEB 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
NORTH WINDS WILL GUST FROM 25 TO 35 MPH THIS MORNING.
LIGHT SNOWFALL WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH
TONIGHT. SNOWFALL WILL VARY FROM ONE TO 3 INCHES...WITH LOCALLY
HIGHER AMOUNTS POSSIBLE NEAR INTERSTATE 90.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LIGHT SNOW WILL SPREAD ACROSS THE AREA WEDNESDAY NIGHT WITH MINOR
ACCUMULATIONS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MNZ071-072-080-081-SDZ040-011030-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-BROOKINGS-
423 AM CST MON FEB 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
NORTH WINDS WILL GUST FROM 25 TO 35 MPH THIS MORNING.
LIGHT SNOW WILL BE POSSIBLE LATE AFTERNOON THROUGH TONIGHT.
ACCUMULATIONS ARE EXPECTED TO BE AN INCH OR LESS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LIGHT SNOW WILL SPREAD ACROSS THE AREA WEDNESDAY NIGHT WITH MINOR
ACCUMULATIONS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Lincoln
- When
- February 29, 1:00 PM CST to 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Snow accumulated 2 to 5 inches, including 4 inches southwest of Lake Benton. The snow caused slippery roads which resulted in a few accidents. The snow continued to a little past midnight on March 1st.
Winter Weather, Lyon
- When
- February 29, 1:00 PM CST to 11:59 PM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Snow accumulated 2 to 5 inches, including 3 inches near Minneota. The snow caused slippery roads which resulted in a few accidents. The snow continued to a little past midnight on March 1st.
Winter Weather, Pipestone
- When
- February 29, 1:00 PM CST to 11:59 PM CST
- Where
- Pipestone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Snow accumulated 2 to 5 inches, including 5 inches near Edgerton. The snow caused slippery roads which resulted in a few accidents. The snow continued to a little past midnight on March 1st.
Winter Weather, Murray
- When
- February 29, 1:00 PM CST to 11:59 PM CST
- Where
- Murray forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Snow accumulated 2 to 5 inches, including 3 inches at Lake Wilson. The snow caused slippery roads which resulted in a few accidents. The snow continued to a little past midnight on March 1st.
Winter Weather, Cottonwood
- When
- February 29, 1:00 PM CST to 11:59 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Snow accumulated 2 to 5 inches, including 3.5 inches near Windom. The snow caused slippery roads which resulted in a few accidents. The snow continued to a little past midnight on March 1st.
Winter Weather, Rock
- When
- February 29, 1:00 PM CST to 11:59 PM CST
- Where
- Rock forecast zone
- Reported by
- Public
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Snow accumulated 2 to 5 inches, including 5 inches at Luverne. The snow caused slippery roads which resulted in a few accidents. The snow continued to a little past midnight on March 1st.
Winter Weather, Nobles
- When
- February 29, 1:00 PM CST to 11:59 PM CST
- Where
- Nobles forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Snow accumulated 2 to 5 inches, including 3 inches near Worthington. The snow caused slippery roads which resulted in a few accidents. The snow continued to a little past midnight on March 1st.
Winter Weather, Jackson
- When
- February 29, 1:00 PM CST to 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Snow accumulated 2 to 5 inches, including 3.2 inches near Lakefield. The snow caused slippery roads which resulted in a few accidents. The snow continued to a little past midnight on March 1st.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Vermont, February 29, 2016$175,000 · 16 events
- Strong Wind in New York, February 29, 2016$45,000 · 9 events
- Strong Wind in New York, February 29, 2016$40,000 · 4 events
- Winter Weather in South Dakota, February 29, 201617 events
- High Wind in Wyoming, February 29, 201661 kt wind · 15 events
- Winter Weather in Wisconsin, February 29, 201610 events
- Hail and Damaging Winds in Oklahoma, February 29, 20162 in hail · 9 events
- Dense Fog in California, February 29, 20167 events
- Marine High Wind in Lake Superior, February 29, 201654 kt wind · 4 events
- Winter Weather in Iowa, February 29, 20163 events
- Damaging Wind in Ohio, February 29, 2016$500 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619588, 619589, 619590, 619591, 619592, 619593, 619594, 619595.